Since January of 2010 after 37 blood tests used to verify the 1st test showing that I had Sjogren's Syndrome and RA then verifying and adding that I had lupus as well, they started me on a medicine called Plaquenil aka hydroxychloroquine. So what was this toxic medicine that I would be on for life.
I went to Sjögren’s Syndrome Foundation http://www.sjogrens.org/ (soon to become my favorite Internet website) to see what they had to say. Also I watched the video that explained how my body misunderstood and starts to attack myself rather then help heal myself. You really need to see this.... http://www.sjogrens.org/home/about-sjogrens-syndrome/a-place-to-begin.
I had to search the Internet for a more detailed explanation of what I was taken. After reading as many sites as I could find and finding that they basically have all the same things in different ways it narrowed it down to the following:
Definition: Hydroxychloroquine is classified as an anti-malarial medication and is one of a number of drugs that have been used for many years in the treatment of malaria. It is also useful in treating systemic lupus erythematosus as well as rheumatoid arthritis and Sjögren’s Syndrome (all rheumatic disorders).
Side effects: Are difficult to anticipate. Generally side effects are not common, but can include (for short-term treatment of acute malaria) abdominal cramps, diarrhea, heart problems, reduced appetite, headache, nausea and vomiting. The symptoms for prolonged treatment of lupus or arthritis include the acute symptoms, plus altered eye pigmentation, acne, anemia, bleaching of hair, blisters in mouth and eyes, blood disorders, convulsions, significant vision difficulties, diminished reflexes, emotional changes, excessive coloring of the skin, hearing loss, hives, itching, liver problems or failure, loss of hair, muscle paralysis, weakness or atrophy, nightmares, psoriasis, reading difficulties, tinnitus, skin inflammation and scaling, skin rash, vertigo, and weight loss. Hydroxychloroquine can worsen existing cases of both psoriasis and porphyria.
The most common side effects are a mild nausea and occasional stomach cramps with mild diarrhea.
Eyes oh no......One of the most serious side effects is a toxicity in the eye and requires regular screening even when symptom-free. Toxicity from hydroxychloroquine may be seen in two distinct areas of the eye, the cornea, and the macula. The cornea may become affected (relatively commonly) by an innocuous vortex keratopathy and is characterized by whorl-like corneal epithelial deposits.
The macular changes are potentially serious and are related to dosage and length of time taking hydroxychloroquine. Established maculopathy is characterized by moderate reduction of visual acuity and an obvious "bulls eye" macular lesion. End stage maculopathy is characterized by severe reduction in visual acuity and severe atrophy of the retinal pigment epithelium.
So my family and friends ask me why do I forget to take my medicine when I get so sick from forgetting it that I become bed ridden. I have struggled with this answer all this time and now I finally get it. Because though it is good for me it is also toxic and I do not want to lose my eyesight. I love to read. I can read several books a day when I am in the mood. I love sewing, designing, and am a very visual person. I can't imagine not being on Facebook playing Castle Age with my friends. I can't imagine not being able to see Kat get married or my grandchildren when my children start to have kids.
But maybe I am looking at this all the wrong way.....instead of looking at the negatives I should be looking at the positives. That though my life will never be filled with my unstopping energy and activeness of the past it can still be rewarding. I am able to get up each day and I can still see and design. Beside why to do I want to be hyperactive like the past. I never slept more than 4 hours. I really like the 8 hours I get now :)
Quote for the day:
“People deal too much with the negative, with what is wrong...Why not try and see positive things, to just touch those things and make them bloom?” ~ Thich Nhat Hanh